Correlation Engine 2.0
Clear Search sequence regions


Sizes of these terms reflect their relevance to your search.

Formalin intoxication via the gastrointestinal route has not been previously reported in the horse. Whereas ingestion of formalin in humans, although rare, is well documented. Majority of human cases are either accidental, suicidal or homicidal and often lead to fatality, with a reported lethal formaldehyde dose equating to 0.12 - 0.16 g/kg bwt. To describe a single case report of the clinical management of an adult horse referred to a veterinary teaching hospital following accidental administration of 10% formalin via nasogastric tube. A 13-year-old Thoroughbred gelding originally presented to the referring veterinarian for colic where 1.8 L of 10% formalin was accidentally administered instead of mineral oil via nasogastric intubation, a potentially lethal dose of formaldehyde (0.12 g/kg bwt). Approximately 20-hours following 10% formalin administration the horse was admitted to the referral hospital with moderate tachycardia, occasional ectopic beats, tacky and hyperaemic mucous membranes, delayed capillary refill time, reduced borborygmi, and pronounced digital pulses. Diagnostic investigations included laboratory blood analysis, urinalysis, electrocardiogram, abdominal ultrasound, palpation per rectum and gastroscopy. Patient assessment found evidence of toxicity to the gastrointestinal tract, hypovolaemia and risk for laminitis. Intensive care included fluid and electrolyte therapy, anti-inflammatories and analgesia, continuous digital cryotherapy, gastro-protectants and other methods of gastrointestinal support. The horse was discharged from hospital on day 14 with no long-term complications and the client-veterinarian relationship was preserved. In human cases of ingestion, gastrointestinal injury is typically accompanied by severe metabolic acidosis and multiple organ dysfunction syndrome due to toxicity of other body systems that can contribute to non-survival. Formaldehyde toxicity in the present case predominantly affected the gastrointestinal tract, most likely a direct result of the route of administration. Aside from gastrointestinal injury, primary toxicity of other body systems was not confirmed. To prevent this medical error recurring, the referring veterinary clinic revised their labelling and storage of 10% formalin. This is the first report of systemic formalin intoxication in the horse. Following a high dose of 10% formalin (0.12 g/kg bwt formaldehyde) enterally, the horse survived having received intensive supportive care based on human guidelines for ingested formalin. © 2023 The Authors. Equine Veterinary Journal published by John Wiley & Sons Ltd on behalf of EVJ Ltd.

Citation

Amy Lovett, Jessica Vokes, Natasha Loghides, Laura Johnstone, Benjamin Sykes. Survival of formalin intoxication in a 13-year-old Thoroughbred gelding. Equine veterinary journal. 2024 May;56(3):494-502

Expand section icon Mesh Tags

Expand section icon Substances


PMID: 37587652

View Full Text